Indiana, 2005

Damaging Winds in Indiana, July 20, 2005

July 20, 2005 · NWS IWX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 5:55 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 5:55 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EST WED JUL 20 2005

.AVIATION...
ONGOING CONVECTION JUST PRIOR TO 23Z WAS JUST EAST OF FWA. OTHER
CONVECTIONS WAS FIRING OVER NORTHERN IL AND WAS SLIDING SE. VERY
UNSTABLE AIR WAS SOUTH OF THIS CONVECTION...ALTHOUGH THE AIRMASS
FARTHER EAST OVER N INDIANA HAS BEEN SIGNIFICANTLY MODIFIED BY
EARLIER/ONGOING CONVECTION. GIVEN TRAJECTORY OF STORMS OVER NORTHERN
IL AND MORE STABLE AIR TO THE EAST...HAVE KEPT STORMS OUT OF SBN AND
FWA TAFS. HOWEVER...DID INDICATE SOME LOWER CIGS AND VSBYS OVERNIGHT
AS AIRMASS ALREADY IS NEAR SATURATION. CONDITIONS SHOULD IMPROVE
AFTER DAYBREAK WITH DAYTIME HEATING.

&&

.SHORT TERM...
TONIGHT AND THURSDAY...
MCV MOVG EAST ACROSS WI THIS AFTN AIDING CONVECTIVE DVLPMNT TO OUR
NW TODAY. WK SFC BOUNDARY EXTENDING FROM SRN LM SEWD ACROSS NWRN
PORTION OF CWA WITH VERY WARM MOIST SW INFLOW ALSO HELPING TO
SUSTAIN STORMS.  LATEST NAM SEEMS TO HAVE DECENT HANDLE ON
CONVECTIVE TRENDS...ALTHOUGH LOOKS A LITTLE SLOW WITH THE DVLPMNT.
EXPECT THE MCS WILL CONTINUE TO MOVE SE ACROSS THE CWA THIS EVE AND
WILL GO WITH LIKELY/CAT POPS OVER ALL BUT EXTREME SE. MAIN QUESTION
IS IF MORE DVLPMNT WILL OCCUR BEHIND THIS LINE. THERE IS SOME
CONVERGENCE OVER WRN WI SO FURTHER DVLPMNT POSSIBLE, THOUGH, ATTM
APPEARS BEST FORCING WILL BE ASSOCD WITH ONGOING MCS AND WILL JUST
GO WITH A CHC OF TSTMS AFTER MIDNIGHT. LIKEWISE, FORCING FOR MORE
TSTMS TOMORROW IS QUESTIONABLE, BUT APPEARS THERE WILL BE WK LEFT
OVER BOUNDARIES IN THE AREA ALONG WITH MODERATE INSTABILITY SO WILL
LEAVE GOING CHC OF TSTMS IN FCST. GOING MINS TONIGHT GNRLY IN L70S
SEEM REASONABLE AND NO CHANGES MADE. H85 TEMPS SUGGEST WE COULD WARM
INTO THE L-M90S ON THU, BUT WITH LIGHT GRADIENT APPEARS MIXING WILL
BE LIMITED AND THUS WENT WITH MET/MAV COMPROMISE WHICH IS IN
U80S-L90S. WILL NEED TO WATCH HEAT INDEX FOR PSBL NPW, BUT, ATTM,
APPEARS MARGINAL AND IF WE HIT CRITERIA WILL PRBLY BE BRIEF.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH WEDNESDAY...RICH THETA E AIR HAD RETURNED
ALREADY AHEAD OF NEXT SYSTEM. SHOULD BE PLENTY OF MOISTURE AVAILABLE
AS NEXT DISTURBANCE MOVES ACROSS IN HIGH ZONAL FLOW OVER THE
AREA...SO EXPECT SOME LINGERING THUNDERSTORMS THURSDAY NIGHT. FOR
FRIDAY THROUGH NEXT WEDNESDAY...OVERALL PATTERN IS FOR THE UPPER
RIDGE TO BUILD EAST INTO THE MID MISSISSIPPI VALLEY THEN FOR A DEEP
UPPER TROF TO BUILD SOUTHEAST INTO THE GREAT LAKES REGION. KEPT
TEMPERATURES WELL ABOVE NORMAL AHEAD OF THIS SYSTEM SUNDAY AND
MONDAY. ADDED A CHANCE FOR THUNDER TUESDAY AND TUSDAY NIGHT AHEAD OF
THIS NEXT SYSTEM. WENT WITH ONLY UPPER 70S FOR HIGHS WEDNESDAY AS
GFS IS SHOWING SOME RUN TO RUN CONSISTENCY ALONG WITH THE 12Z ECMWF.
MEX AND 850 MB FORECAST TEMPS INDICATE HIGHS IN THE 70S.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

AVIATION/SHORT TERM...JT/SKIP
LONG TERM...SKIP
Hazardous weather outlook, Jul 20, 10:31 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED GENERIC FORMAT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 AM EST WED JUL 20 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
1031 AM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS LATE THIS MORNING ARE EXPECTED TO MOVE EAST INTO NORTHERN
INDIANA AND SOUTHERN MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS
MAY BE SEVERE WEST OF A STURGIS TO PERU LINE... WITH DAMAGING
WINDS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO CONTINUE
SPREADING EASTWARD ACROSS THE AREA TONIGHT.  AREAS OF HEAVY RAINFALL
MAY DEVELOP THIS EVENING... ESPECIALLY OVER NORTHWESTERN PORTIONS OF
THE AREA... WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-211015-
1031 AM EST WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN
ILLINOIS LATE THIS MORNING... ARE EXPECTED TO MOVE EAST ACROSS
EXTREME SOUTHEAST LAKE MICHIGAN THIS AFTERNOON AND CONTINUE TONIGHT.
SOME OF THESE STORMS MAY CONTAIN WINDS IN EXCESS OF 35 KNOTS WITH
HIGHER WAVES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF STRONG THUNDERSTORMS AGAIN THURSDAY INTO
THURSDAY EVENING. WIND GUSTS ABOVE 35 KNOTS AND AND LARGE HAIL ARE
POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE

In the hours before

Local storm report, Jul 20, 4:35 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     MARINE TSTM WIND MICHIGAN CITY           41.71N 86.88W
07/20/2005  35 MPH           LA PORTE           IN   AMATEUR RADIO

&&

WAMSLEY
Local storm report, Jul 20, 4:35 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     MARINE TSTM WIND MICHIGAN CITY           41.71N 86.88W
07/20/2005  35 KTS           LA PORTE           IN   COAST GUARD

&&

ELB
Local storm report, Jul 20, 4:50 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     THREE RIVERS            41.94N 85.63W
07/20/2005                   ST. JOSEPH         MI   COUNTY OFFICIAL

            SEVERAL TREES AND POWER LINES DOWN

&&

WAMSLEY
Local storm report, Jul 20, 4:55 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     DOWAGIAC                41.98N 86.11W
07/20/2005                   CASS               MI   COUNTY OFFICIAL

            SEVERAL TREES DOWN

&&

WAMSLEY
Local storm report, Jul 20, 4:58 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     HUNTINGTON              40.88N 85.51W
07/20/2005                   HUNTINGTON         IN   COUNTY OFFICIAL

            TREE DOWN

&&

EBREON
Special weather statement, Jul 20, 6:00 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EST WED JUL 20 2005

INZ003>006-008-012>016-020-022-MIZ077>079-202315-
BERRIEN-CASSIN-CASSMI-ELKHART-FULTONIN-KOSCIUSKO-LAGRANGE-LAPORTE-
MARSHALL-NOBLE-PULASKI-ST JOSEPHIN-ST JOSEPHMI-STARKE-WHITE-
700 PM EDT (600 PM CDT) WED JUL 20 2005

SEVERE THUNDERSTORM WATCH NUMBER 651 HAS BEEN ALLOWED TO EXPIRE.
THE RISK OF SEVERE STORMS HAS GREATLY DIMINISHED...HOWEVER THERE
REMAINS A CHANCE OF THUNDERSTORMS OVERNIGHT.

MURPHY

The radar

The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
July 20, 9:15 PM EST to 9:20 PM EST
Where
La Porte County, 4 mi N of La Porte
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
41.650, -86.717

Several trees and power lines down.

Thunderstorm Wind, Steuben

When
July 20, 11:45 PM EST
Where
Steuben County, Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.733, -84.933

Tree down onto power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470223, 5470224.